Advanced Search
Article Contents
Article Contents

A nonlocal and fully nonlinear degenerate parabolic system from strain-gradient plasticity

Abstract Related Papers Cited by
  • We consider a system of partial differential equations which describes anti-plane shear in the context of a strain-gradient theory of plasticity proposed by Gurtin in [6]. The problem couples a fully nonlinear degenerate parabolic system and an elliptic equation. It features two types of degeneracies: the first one is caused by the nonlinear structure, the second one by the dependence of the principal part on twice the curl of a planar vector field. Furthermore, the elliptic equation depends on the divergence of such vector field - which is not controlled by twice the curl - and the boundary conditions suggested in [6] are of mixed type.
       To overcome the latter complications we use a suitable, time-dependent representation of a divergence-free vector field which plays the role of the elastic stress. To handle the nonlinearities, by a suitable reformulation of the problem we transform the original system into one satisfying a monotonicity property which is more "robust" than the gradient flow structure inherited as an intrinsic feature of the mechanical model. These two insights make it possible to prove existence and uniqueness of a solution to the original system.
    Mathematics Subject Classification: 35K51, 35K65, 35K99, 74C10.


    \begin{equation} \\ \end{equation}
  • [1]

    G. Auchmuty and J. C. Alexander, $L^2$ well-posedness of planar div-curl systems, Arch. Ration. Mech. Anal., 160 (2001), 91-134.doi: doi:10.1007/s002050100156.


    P. Colli and A. Visintin, On a class of doubly nonlinear evolution equations, Comm. Partial Differential Equations, 15 (1990), 737-756.doi: doi:10.1080/03605309908820706.


    E. DiBenedetto, "Degenerate Parabolic Equations," Springer-Verlag, New York, 1993.


    A. Giacomini and L. Lussardi, Quasi-static evolution for a model in strain gradient plasticity, SIAM J. Math. Anal., 40 (2008), 1201-1245.doi: doi:10.1137/070708202.


    G. Gilardi and U. Stefanelli, Existence for a doubly nonlinear Volterra equation, J. Math. Anal. Appl., 333, (2007), 839-862.doi: doi:10.1016/j.jmaa.2006.11.050.


    M. E. Gurtin, A gradient theory of small-deformation isotropic plasticity that accounts for the Burgers vector and for dissipation due to plastic spin, J. Mech. Phys. Solids, 52 (2004), 2545-2568.doi: doi:10.1016/j.jmps.2004.04.010.


    M. E. Gurtin and L. Anand, A theory of strain-gradient plasticity for isotropic, plastically irrotational materials. I. Small deformations, J. Mech. Phys. Solids, 53 (2005), 1624-1649.doi: doi:10.1016/j.jmps.2004.12.008.


    S. Kesavan, On Poincaré's and J. L. Lions' lemmas, C. R. Math. Acad. Sci. Paris, 340 (2005), 27-30.


    J.-L. Lions, "Quelques Méthodes de Résolution des problèmes aux Limites Non Linéaires," Dunod, 1969.


    B. Daya Reddy, F. Ebobisse and A. McBride, Well-posedness of a model of strain gradient plasticity for plastically irrotational materials, International Journal of Plasticity, 24 (2008), 55-73.doi: doi:10.1016/j.ijplas.2007.01.013.


    G. Savaré, Regularity results for elliptic equations in $\textrmL$ipschitz domains, J. Funct. Anal., 152 (1998), 176-201.doi: doi:10.1006/jfan.1997.3158.


    E. Zeidler, "Nonlinear Functional Analysis and its Applications. II/A. Linear Monotone Operators," Springer-Verlag, New York, 1990.

  • 加载中

Article Metrics

HTML views() PDF downloads(101) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint